Pennsylvania, 2003

Flash Flood in Pennsylvania, December 11, 2003

December 11, 2003 · NWS BGM · 1 event in 1 county or zone

A cold front slowly moved northeast through the area on the 11th. 5 to 3 inches of rain to the county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front slowly moved northeast through the area on the 11th. It brought 1.5 to 3 inches of rain to the county. 2.8 inches of rain fell in Tunkhannock. The rain and warmer weather also melted most of the snow that fell earlier in the week. The water equivalent of the snow was half an inch to an inch. Many creeks and streams went out of their banks. The stream gaged Tunkhannock Creek rose quickly but crested just below its flood stage at Tunkhannock. The flooding caused multiple road closures, such as Route 87 in multiple locations, Route 6 in Skinners Eddy, and state route 4002 in Meshoppen. Little damage occurred to buildings, but some basements flooded and some roads had damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 11, 3:45 AM EST, 6 hours 49 minutes earlier.

Area forecast discussion, Dec 11, 3:45 AM EST, 6 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
345 AM EST THU DEC 11 2003

.DISCUSSION...
BAND OF RAIN IS ENVELOPING THE FORECAST AREA AS OF THIS WRITING.
INCOMING TROUGH IS FAIRLY IMPRESSIVE LOOKING ON SATELLITE IMAGERY
WITH GOOD JET DYNAMICS TO SUPPORT DEEP-LAYERED LIFT AND MOIST INFLOW.
HOWEVER...THE SYSTEM IS ALSO PROGRESSIVE AND SHOULD BE MOVING OUT OF
THE REGION BY THIS AFTERNOON.  WERE STILL LOOKING FOR GENERALLY
ABOUT AN INCH OF RAIN MOST AREAS THROUGH EARLY THIS AFTERNOON...WITH
LOCALLY UP TO 1.5 INCHES.  EVEN WITH ANY ADDITIONAL SNOW MELT
FACTORED IN...EXPECTED RUNOFF APPEARS INSUFFICIENT TO GENERATE ANY
FLOODING OF RIVERS OR SMALLER TRIBUTARIES.  ANY SMALL SCALE PROBLEMS
IN POOR DRAINAGE AREAS COULD BE HANDLED BY SHORT-FUSED
ADVISORIES...IF NEED BE.

COLDER AIR WILL START FILTERING IN DURING THE AFTERNOON.  ANY
SCATTERED RAIN SHOWERS SHOULD BEGIN TO CHANGE OVER TO SNOW SHOWERS
BY LATE IN THE DAY...ESPECIALLY ACROSS CENTRAL NY.  WINDS SHOULD
ALSO PICK UP OUT OF THE WEST BY MID TO LATE AFTERNOON...PARTICULARLY
OVER THE NORTHERN ZONES WHERE THE BEST ISALLOBARIC GRADIENT IS
PROGGED TO BE.  AT THIS POINT...IT LOOKS LIKE SIMPLY SAYING WINDY
IN THE ZONE FORECASTS UP NORTH SHOULD HANDLE THINGS WELL AS
ANTICIPATED WIND SPEEDS (20-30 MPH, WITH GUSTS AROUND 40 MPH) ARE
BELOW ADVISORY CRITERIA.

THE LOW LEVEL COLD AIR SHOULD DEEPEN TONIGHT WITH A PREVAILING
WEST-NORTHWEST FLOW.  AS A RESULT, LAKE EFFECT SNOW SHOWERS WILL
ENTER THE PICTURE ACROSS THE NORTHERN FINGER LAKES, THE MOHAWK
VALLEY, AND THE NORTHERN SUSQUEHANNA REGION.  A LOWERING INVERSION
AND A FAIR AMOUNT OF SHEAR FOR MUCH OF THE NIGHT SHOULD LIMIT
AMOUNTS TO LOCALLY 1-3 IN THE RECENTLY MENTIONED AREAS.  SNOW
SHOWERS AND FLURRIES WILL BE MORE SCATTERED ELSEWHERE.

FRIDAY AND FRIDAY NIGHT...A COLD WEST TO NORTHWEST FLOW
CONTINUES...BUT AGAIN MOISTURE AVAILABILITY SEEMS MARGINAL.  A SHORT
WAVE IS PROGGED TO CROSS UPSTATE NY FRIDAY EVENING...WHICH COULD
ENHANCE ANY SNOW SHOWERS FOR A TIME.  AT THIS POINT...WELL JUST
CONTINUE TO CALL FOR A CHANCE OF SNOW SHOWERS ACROSS CENTRAL NY AND
FLURRIES FOR NORTHEAST PA.

LONG TERM...
SOME BRIEF RIDGING EXPECTED ON SATURDAY...AND WILL LEAVE DRY AT THIS
TIME.  NEXT EVENT LOOKS TO BE SUN/MON...AS AN OPEN 500 MB WAVE IN
SRN STREAM DIGS BRIEFLY ACROSS THE TN AND OH VLY REGION AND MOVES
EAST.  SECONDARY POCKETS OF ENERGY IN NORTHERN STREAM SUGGEST THE
POSSIBILITY OF PHASING THE SYSTEM AND CAUSING IT TO DIG A BIT
MORE...HOWEVER GFS SUGGESTS THESE FEATURES MAY BE TOO FAR NORTH FOR
THAT TO HAPPEN.  ON THE OTHER HAND...GFS IS ALSO EVOLVING LARGE
SCALE OMEGA PATTERN ACROSS NOAM ATTM AS WELL.  SO WITH THE GFS
SENDING MIXED SIGNALS AND DIFFERNING SOLNS AMONGST THE OTHER MODELS
(EURO IS MUCH FARTHER W)...WILL KEEP THE FORECAST WITH CHC
POPS...BUT WILL ADD THE POSSIBILITY OF MIXED PCPN FOR THE SOUTHERN
HALF OF THE AREA...AS A MORE WESTWARD TRACK WOULD BE WARMER.  NEXT
SYSTEM TO FOLLOW AROUND MID-WEEK LOOKS A BIT WARMER.
&&

.AVIATION...
STEADY RAIN WILL BRING WIDESPREAD MVFR/IFR CONDITIONS THROUGH
MIDDAY.  VISIBILITIES SHOULD IMPROVE DURING THE AFTERNOON AS THE
RAIN BAND MOVES OUT OF THE REGION...BUT LOWER CEILINGS (MAINLY MVFR)
SHOULD PERSIST.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.

PUBLIC...JUREWICZ
AVIATION...TAC
Hazardous weather outlook, Dec 11, 3:57 AM EST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
357 AM EST THU DEC 11 2003

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044
-047-048-072-111056-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
357 AM EST THU DEC 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
A BRIEF PERIOD OF HEAVIER RAINFALL IS EXPECTED THIS MORNING AND INTO
THE MIDDAY PERIOD.  RUNOFF FROM THIS RAIN AND MELTING SNOW COULD
RESULT IN PONDING OF WATER IN POOR DRAINAGE AREAS.  HOWEVER...NO
FLOODING OF RIVERS...CREEKS...OR STREAMS IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
THERE IS STILL POTENTIAL FOR SNOW OR A WINTRY MIXTURE OF
PRECIPITATION ACROSS THE REGION ON SUNDAY AND POSSIBLY INTO MONDAY.
AGAIN...MUCH UNCERTAINTY REMAINS AT THIS TIME RANGE.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS
TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Wyoming

When
December 11, 10:34 AM EST to 1:30 PM EST
Where
Wyoming County, Countywide
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
41.518, -76.016 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328838.